Iowa, 2025

Tornadoes in Iowa, August 18, 2025

August 18, 2025 · NWS DMX · 3 events in 1 county or zone

A weak shortwave moved across Iowa overnight and through the morning of August 18th. And line of storms with trailing stratiform area passed across the state with the wave through the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak shortwave moved across Iowa overnight and through the morning of August 18th. And line of storms with trailing stratiform area passed across the state with the wave through the morning. MLCAPE was around 1500-2000 J/kg with a weak 850 mb low level jet sustaining storms. With weak effective shear around 20 kts or less, storms struggled to organize and did not become severe. As storms moved east, there was a pocket of enhanced low level stability with around 100 J/km of 0-3 km CAPE. This was enough to incur low level stretching and result in a few tornadoes in Grundy County. Tornadoes remained in open cropland and did not result in any structural or tree damage, identified by drone and satellite imagery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 5:50 AM CST, 26 minutes earlier. Its key messages:

  • Scattered to widespread showers and thunderstorms over northern and western Iowa continue eastward through the morning. Some stronger storms may produce gusty winds and locally heavy rainfall.
  • Additional storm development possible through mid-day and into the afternoon. A few strong to severe storms could brief damaging winds and hail up to an inch.
  • Hot and humid temperatures continue today, especially central and south.
  • Showers and thunderstorms linger in far southern Iowa overnight into Tuesday morning, with conditions then drying out for most on Tuesday.
Area forecast discussion, Aug 18, 5:50 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 AM CDT Mon Aug 18 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Scattered to widespread showers and thunderstorms over
  northern and western Iowa continue eastward through the
  morning. Some stronger storms may produce gusty winds and
  locally heavy rainfall.

- Additional storm development possible through mid-day and into
  the afternoon. A few strong to severe storms could brief
  damaging winds and hail up to an inch.

- Hot and humid temperatures continue today, especially central
  and south.

- Showers and thunderstorms linger in far southern Iowa
  overnight into Tuesday morning, with conditions then drying
  out for most on Tuesday.

&&

.UPDATE...
Issued at 230 AM CDT Mon Aug 18 2025

Not a ton of changes in thinking for today's weather, as
conditions through the next 48 hrs will be heavily influenced by
how storms play out this morning and through the day. Expecting
current activity to our west to eventually drift into the area
early Monday morning and continue eastward through the area into
mid-day. This all generally remains sub-severe early in the
morning, but chances for stronger winds do increase as mixing
occurs ahead of the convection in the morning. Despite the
precipitation forecast persisting through most of the day, there
will likely be a lull at some point between the departing
morning convection and additional afternoon convection. This
afternoon convection will occur as the atmosphere recovers and
destabilizes, likely tied to mesoscale features, such as remnant
outflow boundaries and/or an MCV. This makes pinning down
timing and location difficult for this afternoon, as is evident
from the broad marginal risk for severe weather from SPC that
encompasses the entirety of Iowa today. For storms today, 0- 6
km shear values will be generally pretty weak, around 20 to 25
kts, limiting the potential for long-lived, organized
thunderstorms. Fairly weak 0-3 km shear will also negate the
potential for long- lived storms, as cold pools struggle to stay
in balance and storms quickly become outflow dominant. That all
said, instability will still be quite high today, with 2500 to
3000+ J/kg of mixed layer CAPE, which will certainly be
conducive for strong updrafts. Therefore, while these storms may
struggle to stay organized, initially strong updrafts could
produce damaging downburst winds and hail around an inch as
their cores collapse. DCAPE values and low level lapse rates
rebound nicely behind the morning convection, especially over
southern Iowa, further emphasizing the potential for strong
downburst winds.

As we get into the evening and overnight hours, the potential for
convection will continue to push south and east as surface high
pressure increases behind the shortwave. However, there is some hint
that the weak boundary/trough trailing the wave will reinvigorate
overnight tonight into Tuesday morning, bringing the potential for
more scattered sub-severe showers and storms in southern Iowa
overnight. A few convection allowing models even bring an MCS into
southwestern Iowa by Tuesday morning. However, the placement of the
trough will be critical in determining where convection occurs into
Tuesday morning, as anything behind the wave will be battling
subsiding, stable air. Therefore, while there are storm chances in
southern and southeastern Iowa lingering into Tuesday morning, it's
possible everything pushes southward and stays almost completely out
of the forecast area. High pressure then fills in more by Tuesday
and should keep most of the forecast area dry, barring some areas
along far southern Iowa, again depending on how far south the
boundary sags.

Finally, in addition to the convection, temperatures will again be
quite warm today, especially in areas that avoid storms in the
morning. Cloud debris and cooling temperatures aloft should help
keep highs a bit lower again today, but any areas that receive
sunshine will again heat up and feel quite muggy. This is especially
true in southern Iowa, assuming most of the activity stays north
through mid-day. Fortunately, even in these areas, heat indices
should stay below advisory criteria, albeit still around 100 degrees
F. More relief from the heat then comes on Tuesday as the high
pressure brings northerly flow and cooler temperatures aloft, with
highs around a more seasonal mid to upper 80s.

&&

.DISCUSSION...
Issued at 232 PM CDT Sun Aug 17 2025

Convection early this morning largely remain north of the area aside
from a few isolated thunderstorms that crept into northern
Iowa. These have dissipated this afternoon, but with the warm
front a little further south the temperatures across northern
Iowa have remained in the low 80s. Into central and southern
Iowa temperatures have again soared into the upper 80s to low
90s with dewpoints in the mid to upper 70s. Similar temperatures
are expected on Monday, however there is some uncertainty how
much lingering convection (discussed next) will impact highs.
Right now it appears there will be a lull in convection from
late morning through the afternoon, allowing for plenty of
warming. Should showers hang around longer, temperatures will
likely be several degrees cooler than currently forecast.

Next up are convective trends. Right now the warm front is draped
across north central Iowa roughly near the highway 20 corridor. As
this lifts north there's a chance for isolated convection to develop
on the boundary, aided by more than sufficient instability (3000+
J/kg MLCAPE). Shear remains the limiting factor at under 30 kts and
should prevent more robust storm organization this afternoon and
evening.

Later tonight the wave with ongoing convection across South Dakota
slides into northwest Iowa. Initial convection is expected to be the
most robust with gusty wind the primary hazard. This line pushes
east through the overnight across northern Iowa as a secondary low
lifts into the area out of Nebraska and merges with the line. This
wave will progress across Iowa through Monday morning, diminishing
in strength through the morning as support from the low level
jet tapers off. By afternoon diurnal heating is expected to
reignite convection along the boundary. Right now this placement
looks to be across southeast Iowa, however placement could
shift towards central Iowa depending on haw quickly the boundary
progresses.

Temperatures cool behind the wave with highs in the low 80s
middle to end of the week. It's also quiet with the next chance
for precipitation not arriving until next weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 636 AM CDT Mon Aug 18 2025

Line of storms moving through the area this morning is producing
35 to 45 mph winds, heavy rainfall, and MVFR to IFR
ceilings/visibility over central Iowa. These will continue
eastward, with stratiform rainfall and occasional lightning
behind the line. VFR conditions will develop after this
precipitation concludes, but additional isolated to scattered
storms will be possible again this afternoon. Confidence is low
on exact timing and location of afternoon convection, so have
used PROB30s to depict the most likely timeframe. Strong winds,
hail, and locally heavy rainfall are possible with these
storms. Storm chances diminish from north to south through the
evening, with low clouds and even some fog development possible
in the north by tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Dodson
DISCUSSION...Hagenhoff
AVIATION...Dodson
Hazardous weather outlook, Aug 17, 1:40 PM CST, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
240 PM CDT Sun Aug 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
240 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances this evening into the overnight hours,
beginning in northern Iowa then spreading south and east through
the night. A few strong storms are possible, with gusty winds
being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Intermittent storm chances continue through Monday, some of which
may be strong with gusty winds and hail.

Heat continues on Monday with heat indices over 100 degrees
possible in southern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Monday.

Hagenhoff

The radar

The Des Moines radar (KDMX), 101 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Grundy

When
August 18, 6:16 AM CST to 6:19 AM CST
Where
Grundy County, 6.24 mi NW of Wellsburg to 5.25 mi NW of Wellsburg
Rating
EFU
Path length
1.39 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.480, -93.022

Drone imagery provided by the emergency manager and satellite imagery revealed a track in agricultural fields. No DIs were impacted, resulting in an EF-U rating.

Tornado, Grundy

When
August 18, 6:25 AM CST to 6:32 AM CST
Where
Grundy County, 2.96 mi WNW of Holland to 1.92 mi ENE of Holland
Rating
EFU
Path length
4.53 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.408, -92.857

Drone imagery provided by the emergency manager and satellite imagery revealed a track in agricultural fields. No DIs were impacted, resulting in an EF-U rating.

Tornado, Grundy

When
August 18, 6:25 AM CST to 6:26 AM CST
Where
Grundy County, 4.39 mi W of Fern to 3.79 mi W of Fern
Rating
EFU
Path length
0.62 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
42.489, -92.855

Satellite imagery revealed a track in agricultural fields. No DIs were impacted, resulting in an EF-U rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297697, 1297698, 1297861.